Texas, 2014Hail in Texas, June 15, 2014
June 15, 2014 · NWS MAF · 3 events in 1 county or zone
A broad upper trough was across the western United States with a weak upper ridge over West Texas. A dryline was present across the eastern Permian Basin and the Lower Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough was across the western United States with a weak upper ridge over West Texas. A dryline was present across the eastern Permian Basin and the Lower Trans Pecos. Intense heating was occurring across the area, and there was an abundant supply of moisture. These conditions allowed for the atmosphere to become unstable and for thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 5:30 PM CST, 25 minutes earlier.
Area forecast discussion, Jun 15, 5:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT Sun Jun 15 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A few tstms around the area, but look to be far enough removed
from TAF sites to preclude including in TAFs. Overnight there
will be an increase in surface winds with the LLJ and they expected
to increase around 04Z at MAF/FST/HOB. Otherwise have opted to
include a late period PROB30 at CNM/HOB.
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/
DISCUSSION...
Thunderstorms are developing over southwest Texas...from the
Davis Mountains southward into the northern half of Brewster
County and then back into the Presidio Valley. These thunderstorms will
persist into the evening. Thunderstorm development is also
possible along the dryline from the Lower Trans Pecos region into
the eastern portions of the Permian Basin. However the best rain
chances later today should be over portions of Brewster and Pecos
Counties. Some storms may approach severe levels with the main
threats being high wind and large hail.
With an upper level low pressure system moving into the northwest
U.S. and a general area of upper level ridging over the
southeast...we can expect a persistent southwest upper level flow
pattern over our region into next weekend.
The northern stream upper low will result in associated surface low
pressure deepening over the Central Plains on Monday. A persistent
surface trough will extend back into southwest Texas through the
week. What this means for our area is a persistent south to
southeast surface flow and staying in the moist air. The dryline
will remain well to the west...coincident with the surface trough.
When you put everything together...the southwest upper flow pattern
should be conducive for pulling deeper moisture associated with T.S.
Cristina into Presidio and Brewster Counties the next several days.
With this added moisture...a series of weak disturbances in the
southwest flow...favored low level convergence along the surface
trough...and upslope low level flow...primary indications point to
best rain chances for southwest Texas...the Big Bend Region...and
along the persistent surface trough. With daytime heating isolated
to scattered afternoon and evening thunderstorms should be the norm
each day through most of the week for these areas. If I were to
make a distinction in the forecast...it might be for Wednesday
evening. Values 0-6 km bulk shear look more significant from the
Big Bend into the eastern half of the CWA. This enhanced shear is coincident
with 2500-3000 j/kg CAPE values. This day looks to have the
greatest potential for severe weather.
I expect only minor adjustments to the current forecast. The
biggest change will likely be for expanding thunderstorm chances
on Wednesday. Outside of Wednesday...we are still not quite into
the weak wind field regimes that we typically see during the
summertime. Steering winds should be from the west to northwest
and be sufficient to allow for isolated showers and thunderstorms
to move farther east into the Permian Basin. However with this
type of persistent pattern...redevelopment of storms over the same
areas could lead to increased flood potential in the next couple
of days.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 15, 1:31 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SUN JUN 15 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE
FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE
THIS AFTERNOON.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS
MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A
COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL
ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD
BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER
TRANS PECOS AND ALONG THE RIO GRANDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Hail, Glasscock
- When
- June 15, 5:55 PM CST to 6:00 PM CST
- Where
- Glasscock County, 2 mi NW of Garden City
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -101.524
A thunderstorm moved across Glasscock County and produced golfball sized hail near Garden City. This hail caused significant car damage. The cost of damage is a rough estimate.
Hail, Glasscock
- When
- June 15, 6:05 PM CST to 6:10 PM CST
- Where
- Glasscock County, Garden City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -101.500
Hail, Glasscock
- When
- June 15, 6:38 PM CST to 6:43 PM CST
- Where
- Glasscock County, Garden City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -101.500
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, June 15, 20141 death · $82,000 · 1 event
- Flooding in Iowa, June 15 to 21, 2014$4.0 million · 2 events
- Flooding in South Dakota, June 15 to 26, 2014$3.0 million · 3 events
- Flooding in Iowa, June 15 to 26, 2014$2.5 million · 4 events
- Wildfire in New Mexico, June 15 to 30, 2014$500,000 · 1 event
- Flood in Iowa, June 15 to 19, 2014$500,000 · 1 event
- Hail and Lightning Strike in Florida, June 15, 2014$400,000 · 1.75 in hail · 4 events
- Flood in Minnesota, June 15 to 20, 2014$200,000 · 1 event
- Dust Storm in California, June 15, 2014$60,000 · 1 event
- Flooding and Heavy Rain in Montana, June 15 to 19, 201415 events
- Lightning Strike in North Carolina, June 15, 20141 injured · $5,000 · 1 event
- Tornado and Damaging Winds in Missouri, June 15, 2014EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521955, 521962, 521967.